Texas, 2012

Flash Flood in Texas, October 26, 2012

October 26, 2012 · NWS EWX · 1 event in 1 county or zone

A cold front moved through South Central Texas producing thunderstorms. 8 inches in about three hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas producing thunderstorms. Some of these storms produced heavy rain with rainfall totals of one to 2.8 inches in about three hours. The heavy rain led to flash flooding in Bexar County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 26, 11:58 AM CST, 15 minutes earlier.

Area forecast discussion, Oct 26, 11:58 AM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1258 PM CDT FRI OCT 26 2012

.DISCUSSION...
SEE THE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PORTIONS OF
SOUTH CENTRAL TEXAS THIS AFTERNOON. WE HAVE INCLUDED A MENTION OF
TSRA AT KSAT AND KSSF FOR THE NEXT COUPLE HOURS...ALONG WITH -SHRA
AT KAUS. CIGS WILL GENERALLY REMAIN MVFR THROUGH THE AFTERNOON
ALONG THE I-35 SITES WITH VFR CIGS AT KDRT. CIGS SHOULD REMAIN
NEARLY STEADY THROUGH EARLY EVENING...THEN SLOWLY RISE OVERNIGHT
AS DRY AIR ADVECTION IN THE LOW-LEVELS SERVES TO SLOWLY ERODE THE
LOW CLOUD LAYER. BKN-OVC VFR CIGS WITH BASES AROUND 5K AGL ARE
LIKELY TO CONTINUE THROUGH TOMORROW AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 859 AM CDT FRI OCT 26 2012/

UPDATE...
QUICK UPDATE MADE TO INCREASE POPS TO CHANCE CATEGORY AND ADD
ISOLATED THUNDER OVER THE HILL COUNTRY INTO S CENTRAL TX WHERE A
WEAK SHORT WAVE APPEARS TO BE ENHANCING CONVECTION. NO OTHER
CHANGES MADE TO FORECAST AT THIS TIME.

PREV DISCUSSION... /ISSUED 601 AM CDT FRI OCT 26 2012/

AVIATION...
/12Z TAFS/
A STRONG COLD FRONT MOVED OVER SOUTH CENTRAL TEXAS OVERNIGHT.
THIS HAS RESULTED IN CLOUDY SKIES WITH MVFR CONDITIONS ACROSS MOST
AREAS OVERNIGHT AND EXPECTED TO CONTINUE THROUGH MID AFTERNOON.
SOME LIGHT PATCHY RAIN SHOWERS ARE ANTICIPATED THIS MORNING
THROUGH THE AFTERNOON PERIOD WITH NO IMPACT TO AREA TERMINALS.
CIGS TO LIFT TO VFR LATER THIS AFTERNOON. NORTH TO NORTH WINDS 13
TO 18 KNOTS WITH GUSTS UP TO 27 KNOTS POSSIBLE MAINLY THIS
AFTERNOON.

PREV DISCUSSION... /ISSUED 417 AM CDT FRI OCT 26 2012/

DISCUSSION...
A STRONG COLD FRONT HAS MOVED THROUGH ALL OF SOUTH CENTRAL TEXAS
EARLY THIS MORNING. ISENTROPIC LIFT IN ITS WAKE HAS GENERATED
ISOLATED TO SCATTERED SHOWERS. EXPECT THIS LIFT TO CONTINUE MUCH
OF TODAY AND HAVE GONE WITH SLIGHT CHANCE OF SHOWERS. HOWEVER...
CAN NOT RULE OUT ISOLATED LIGHTNING STRIKES. CLOUDY SKIES AND RAIN
WILL MAKE TEMPERATURES STRUGGLE TO WARM AND HAVE BASICALLY KEPT
TEMPERATURES STEADY. A TIGHT PRESSURE GRADIENT GENERATING NORTH TO
NORTHEAST WINDS OF 10 TO 20 MPH WITH GUSTS UP TO 30 MPH WILL MAKE
TEMPERATURES FEEL EVEN COOLER. ISENTROPIC LIFT ENDS THIS EVENING
WITH SOME LOWER LEVEL DRYING TAKING PLACE TONIGHT INTO SATURDAY AS
A SURFACE HIGH CONTINUES TO BUILD INTO SOUTH CENTRAL TEXAS. AREAS
OF MID LEVEL CLOUDINESS AND NORTHERLY WINDS OF 10 TO 15 MPH WILL
INHIBIT EFFICIENT RADIATIONAL COOLING TONIGHT. CLOUDS DECREASE ON
SATURDAY LEADING TO SLIGHTLY WARMER TEMPERATURES. THE LOSS OF
CLOUDS AND LIGHTER WINDS WILL RESULT IN EFFICIENT RADIATIONAL
COOLING SATURDAY NIGHT AND SUNDAY NIGHT. LOWS IN THE 30S CAN BE
EXPECTED IN PARTS OF THE HILL COUNTRY AND A FEW LOW LYING SPOTS
ALONG THE ESCARPMENT. A WARMING TREND BEGINS MONDAY AS SOUTHERLY
LOWER LEVEL FLOW RETURNS WITH NIGHT AND MORNING STRATUS DEVELOPING
BY WEDNESDAY. BEYOND THIS FORECAST...NEXT WEEKEND...SOME MODELS
ARE SHOWING AN UPPER LEVEL TROUGH GENERATING RAIN CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              48  65  42  65  42 /  -    0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  48  64  38  65  38 /  -    0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     47  64  41  65  42 /  -   -    0   0   0
BURNET MUNI AIRPORT            41  62  37  63  39 /  -    0   0   0   0
DEL RIO INTL AIRPORT           49  62  46  67  47 /  -   -    0   0   0
GEORGETOWN MUNI AIRPORT        43  63  39  64  41 /  -    0   0   0   0
HONDO MUNI AIRPORT             48  63  41  66  40 /  -   -    0   0   0
SAN MARCOS MUNI AIRPORT        46  64  40  65  41 /  -    0   0   0   0
LA GRANGE - FAYETTE REGIONAL   47  63  41  66  41 /  10  -    0   0   0
SAN ANTONIO INTL AIRPORT       49  63  42  66  43 /  -   -    0   0   0
STINSON MUNI AIRPORT           50  63  45  66  43 /  10  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...24
SYNOPTIC/GRIDS...01
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Oct 26, 4:18 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
518 AM CDT FRI OCT 26 2012

TXZ171>173-183>194-202>209-217>225-228-271030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
518 AM CDT FRI OCT 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 26, 11:40 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1240 PM CDT FRI OCT 26 2012

TXZ221-261830-
WILSON-
1240 PM CDT FRI OCT 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILSON COUNTY UNTIL 130
PM CDT...

AT 1235 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF FLORESVILLE...MOVING EAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FLORESVILLE...
  POTH...
  STATE HIGHWAY 97...
  U.S. HIGHWAY 181...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2927 9781 2900 9805 2919 9829 2932 9822
TIME...MOT...LOC 1738Z 287DEG 12KT 2922 9817
Local storm report, Oct 26, 12:04 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
104 PM CDT FRI OCT 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     HEAVY RAIN       FLORESVILLE             29.14N  98.16W
10/26/2012  M1.49 INCH       WILSON             TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1200495

CVP

The radar

The Austin/San Antonio radar (KEWX), 55 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bexar

When
October 26, 12:13 PM CST
Where
Bexar County, 2.08 mi N of Fratt to 2.04 mi N of Fratt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.550, -98.567

Thunderstorms produced heavy rain that caused flash flooding closing Vance Jackson Rd. at Orsinger St.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414241.